ROBERT S. PASTAN, M.D.; STUART L. SILVERMAN, M.D.; DON L. GOLDENBERG, M.D.
During a recent 5-month period, 16 intravenous heroin users were hospitalized with a previously unrecognized complication of drug abuse. The characteristic symptoms were similar in all patients and included fever, paraspinal myalgias, and periarthritis. There was no evidence of bacterial infection, hepatitis, or drug abstinence as the cause of these musculoskeletal symptoms. Continued heroin use was associated with progressive musculoskeletal symptoms, while discontinuation of heroin use resulted in complete recovery. Antibiotics did not affect the outcome, and the syndrome was self-limited in all hospitalized patients. The pathogenesis of this syndrome is unknown but may be related to the heroin, which was described as brown by the patients, or an adulterant.
PASTAN RS, SILVERMAN SL, GOLDENBERG DL. A Musculoskeletal Syndrome in Intravenous Heroin Users: Association with Brown Heroin. Ann Intern Med. 1977;87:22–29. doi: https://doi.org/10.7326/0003-4819-87-1-22
Download citation file:
Published: Ann Intern Med. 1977;87(1):22-29.
Gastroenterology/Hepatology, Infectious Disease, Liver Disease, Tobacco, Alcohol, and Other Substance Abuse.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use